The Denenberg Report
Herb Denenberg Column
August 18, 2006
WHEN THERE ARE SURPRISES WITH WIDELY USED OLD DRUGS YOU CAN BE SURE THERE WILL BE BIG TIME SURPRISES WITH NEW DRUGS – AND MORE LESSONS FROM A NEW ACETAMINOPHEN (TYLENOL) STUDY
There’s an old saying in medicine that goes like this: Don’t be the first to prescribe a new drug, or the last to prescribe an old drug. There’s a more specific variation of the concept of that saying called the seven-year rule, which is advocated by the Health Research Group and other conservative prescribers: Don’t use a new drug until it has been on the market at least seven years.
The reason for the rule is that adverse effects and other problems with a drug are often not discovered until it has been on the market for years. Clinical trials may include only a few thousands or less, so new problems emerge once the drug is used on a wider audience, often running into the millions.
There’s a history of new drugs being recalled within a few years often because of serious and even fatal side effects, more evidence supporting the seven-year rule.
Now comes another cautionary tale with important lessons – one of the most widely used drugs on the market for decades is found to have a new and dangerous side effect. A study found acetaminophen (the generic form of Tylenol) produces early signs of liver damage, even after short-term use at recommended levels (eight extra-strength doses daily). The study was intended to run a short 14 days, but was shut down early because the symptoms of liver damage started showing up right away in study participants.
The study appeared in the Journal of the American Medical Association (July 2006) and was later reported on in the newsletter of the Health Research Group, Worst Pills, Best Pills (September 2006).
The study involved 145 healthy males and females who were divided into groups. One received a placebo and the others received acetaminophen combined with other painkillers. The acetaminophen dose was within recommended daily limits – four grams equal to eight extra-strength doses.
Overall, 41 of the 145 participants (39 percent) showed elevation of an enzyme – alkaline aminotransferase (ALT) that is an early signal of potential liver failure. None of those receiving the placebo showed levels of ALT at the level of those receiving acetaminophen, 41 percent of whom had ALT levels more than three times normal.
Worst Pills, Best Pills (December 2005) reported that from 1998 to 2003 the percentage of cases of potentially fatal liver failure caused by acetaminophen rose from 28 to 51 percent of all cases. Worst Pills Best Pills put that statistic into perspective by noting, “The authors of this study concluded that liver damage caused by acetaminophen far exceeds other causes of drug-induced acute liver failure in the United States.”
Even doses within recommended limits may cause problems, but overdoses are even more deadly. Research shows unintended overdosing causes 48 percent of acute liver failure cases. Of those cases, 38 percent took two or more acetaminophen products simultaneously. That often happens because many over-the-counter and prescription drugs contain acetaminophen. So many people may unknowingly be taking acetaminophen and other drugs such as Vicks Nyquil, Vicodin, Drixoral Plus, and Tylox without realizing those products contain acetaminophen.
So this latest acetaminophen study gives rise to many suggestions of value in dealing with any drug, over-the-counter or prescription:
1. Don’t take any drug (including acetaminophen) lightly as all have adverse effects and many can be serious and even fatal. Approach any drug you’re going to take as a serious business, and don’t hesitate to consult and question your doctor, pharmacist, and other health-care providers.
2. When taking any over-the-counter drug read the label in order to see every active ingredient in it to avoid inadvertent double dosing of a drug.
3. When taking any drug, take the lowest dose that will relieve your symptoms. Don’t take extra strength acetaminophen or any other drug if a smaller dose will work for you. Marketing pushes drugs as if more is better, but with drugs more may be more dangerous and more may be unnecessary to be effective.
4. Be sure your doctor and pharmacist know all the drugs you are taking so you won’t inadvertently be taking too much of a drug or two drugs that will adversely interact.
5. Follow the seven-year rule or some variation of it. When a drug as widely used over many decades shows up with new adverse effects, you better respect the hidden dangers of brand-new drugs just coming on the market.
6. When taking a drug know what to look for in terms of adverse effects, and if you have them or any new symptoms consult your doctor and pharmacist. Worst Pills, Best Pills says if you are taking acetaminophen or acetaminophen containing products and have any of these symptoms call your doctor immediately: Pruitus (itchy skin); jaundice (yellowing of the skin or whites of the eyes); dark urine; upper right-sided abdominal tenderness (location of the liver); or unexplained flu-like symptoms.
Herb Denenberg is a former Pennsylvania Insurance Commissioner,
professor at the Wharton School, and Pennsylvania Public Utility Commissioner.
He is a member of the Institute of Medicine of the National Academy of Sciences
and is a board member of the Center for Safe Medication Use. He is an adjunct
professor of insurance and information science and technology at Cabrini College.
You can write Herb at POB 7301, St. Davids, PA
e-mail him at firstname.lastname@example.org or reach him at his
two Web sites: thedenenbergreport.org or denenbergsdump.org